Barbiturates are a commonly abused depressant drug that can lead to a risk of overdose and death. They are sometimes prescribed for seizures and other medical problems, such as migraine headaches. Given their high risk profile, physicians have moved away from prescribing them in recent years, preferring alternatives with fewer side effects. However, there are still many people who use them. Many people take them without issues, but there is a small number of people addicted to them, almost all who started taking them under prescription by a doctor.

Barbiturate addiction alone is a significant problem. It can lead to drowsiness, sluggishness, and impaired thinking in the short and long term, as well as respiratory problems and a loss of consciousness, and can be fatal.

Unfortunately, it is common for this addiction to be accompanied by alcohol problems. Alcohol tends to make all of the common side effects of barbiturates worse.

Risk of Overdose

A large number of overdoses from barbiturates come in the company of alcohol. This combination is a particularly lethal one, as they are frequently found together in cases of intentional and unintentional overdose. It is possible to overdose from barbiturates alone, but the combination with alcohol appears to significantly increase the risk of an overdose and can be fatal.

Unintentional overdoses are a particular risk for those who are taking barbiturates under a doctor’s orders. These patients may drink alcohol without considering how it will interact with the barbiturates they are taking. The impaired thinking and drowsiness that can be produced from the combination of even low doses of these two drugs can lead individuals to drink even more due to a lack of inhibition. This then dramatically increases the risk of an unintentional overdose. It is important to know that this can happen even with very low doses of either drug. Different people respond to drugs differently. For some, just a single drink mixed with barbiturates can produce a dangerous effect.

Since both drugs depress the nervous system, they affect key functions such as respiration. Individuals who have combined the two may begin to experience shallow breathing and lose consciousness quickly.

Keep Tabs

If you are taking barbiturates under a doctor’s supervision, it is important that you monitor how you are responding to the drugs over time. Addiction risk can be high with barbiturates, even under a doctor’s supervision. If you find that the drugs are having less of an effect than they used to, do not start taking more without first talking to your doctor. At this point, they may advise that you discontinue use to avoid any risk of addiction.

Barbiturate addiction can be hard to beat, so it’s advised that if you are taking them, you watch carefully for any signs of dependence. If you are addicted, withdrawal symptoms are common  and can be quite severe. Many patients turn to hospital rehab programs as they try to stop taking barbiturates.

Don’t Mix

If you must take barbiturates for medical reasons, it is strongly advised that you steer clear of any amount of alcohol. Just one drink can put you at risk of a severe reaction and can impede clear thinking and rational decision making. This means you may choose to drink more, without realizing it, putting you at risk of an overdose. Speak to your doctor about alternatives to barbiturates if you fear that you will not be able to stop drinking. Remember, just because the drug is prescribed does not mean it will always be safe for you. Work with your doctor to develop a plan that minimizes risk and that you both feel comfortable with.